Wyoming, 2011High Wind in Wyoming, December 14, 2011
December 14, 2011 · NWS CYS · 1 event in 1 county or zone
A brief period of strong winds in the Elk Mountain area contributed to the blow over of a semi-truck on Interstate 80 near milepost 252 in Carbon County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief period of strong winds in the Elk Mountain area contributed to the blow over of a semi-truck on Interstate 80 near milepost 252 in Carbon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 14, 10:30 AM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 14, 10:30 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MST WED DEC 14 2011
.AVIATION...18Z TAF ISSUANCE. WEST TO NORTHWEST WINDS WILL
DEVELOP BY LATE THIS MORNING ACROSS THE AREA FROM RAWLINS TO
WESTERN NEBRASKA AS A WEAK DISTURBANCE ALOFT MOVES ACROSS THE
REGION. VFR CONDITIONS ARE EXPECTED IN MOST LOCATIONS WITH THE
EXCEPTION OF KRWL...WHICH WILL HAVE PERIODS OF MVFR TO NEAR IFR
CONDITIONS TODAY AND INTO EARLY TONIGHT DUE TO LOW CIGS. WINDS ARE
EXPECTED TO DIMINISH BY 00Z THIS EVENING.
&&
.PREV DISCUSSION... /ISSUED 241 AM MST WED DEC 14 2011/
SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
SOME FOG ONCE AGAIN MAINLY IN THE NORTH PLATTE RIVER VALLEY EARLY
THIS MORNING BUT NOT AS WIDESPREAD AS SFC WINDS ARE GENERALLY
DOWNSLOPE ACROSS THE AREA. EXPECT THE FOG TO DISSIPATE FAIRLY
QUICKLY BY MID-MORNING AS SFC DOWNSLOPE WINDS INCREASE. OTHERWISE
AN UPPER TROF WILL PASS ACROSS THE CWA BY EARLY THIS AFTERNOON.
NOT MUCH IN THE WAY OF PCPN ASSOCIATED WITH IT WITH JUST SOME
HIGHER MTN SNOW SHOWERS. RATHER GUSTY WINDS WILL DEVELOP BY LATE
THIS MORNING AS A PACIFIC COOL FRONT PASSES BY. WINDS WILL
DIMINISH DURING THE EVENING WITH SNOW SHOWERS TAPERING OFF OVER
THE MTNS. THURSDAY INTO THURSDAY NIGHT LOOKING DRY AND COOL THEN
NEXT UPPER SHORTWAVE WILL MOVE ACROSS THE REGION FRIDAY MORNING.
MODELS HAVE DRIED THIS SYSTEM OUT WITH LITTLE IN THE WAY OF PCPN
INDICATED THUS HAVE TAPERED POPS DOWN FOR FRIDAY. QUIET WEATHER
FRIDAY NIGHT AS CWA REMAINS BETWEEN A CUT-OFF LOW OVER THE DESERT
SW AND THE MAIN BELT OF WESTERLIES EXTENDING OVER SOUTHERN CANADA
INTO THE NORTHEAST PART OF THE COUNTRY.
LONG TERM...SATURDAY THROUGH TUESDAY...
SPLIT FLOW OVER THE WESTERN U.S. WILL DOMINATE THE UPPER LEVEL
PATTERN AT THE BEGINNING OF THE EXTENDED. THE WEATHER ACROSS SOUTHEAST
WYOMING WILL BE TRANQUIL ON SATURDAY AS THE AREA REMAINS IN THE
WEAK FLOW BETWEEN THE UPPER LOW ACROSS THE DESERT SOUTHWEST AND
THE NORTHWESTERLY FLOW ACROSS THE DAKOTAS. THE SOUTHWESTERN UPPER LOW
BEGINS TO MOVE EASTWARD ACROSS NEW MEXICO ON SUNDAY...TOO FAR
SOUTH TO HAVE MUCH IMPACT ON THE WEATHER ACROSS THE CWA.
HOWEVER...THE ECMWF AND TO A LESSER EXTENT THE GFS SHOW A
SHORTWAVE MOVING ACROSS WYOMING ON MONDAY ON THE BACKSIDE OF THE
UPPER LOW. AN INCREASE IN MOISTURE IN THE 700-500 MB LAYER
COMBINED WITH LIFT FROM THE SHORTWAVE WILL PROMOTE A SLIGHT
CHANCE OF SNOW ACROSS THE MOUNTAINS WEST OF THE LARAMIE RANGE ON
MONDAY. PRECIP CHANCES EAST OF THE LARAMIE RANGE WILL REMAIN
MINIMAL WITH LOW LEVEL DOWNSLOPING AND A LACK OF LOW LEVEL
MOISTURE. A COLD FRONT WILL MOVE ACROSS THE CWA BEHIND THE
SHORTWAVE WITH COOLER TEMPS ON MONDAY AND TUESDAY...HOWEVER TEMPS
WILL BE ONLY SLIGHTLY BELOW SEASONAL.
FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE MINIMAL ACROSS THE CWA THROUGH EARLY
NEXT WEEK. WINDS ON WEDNESDAY WILL BE MODERATE...AROUND 20 MPH
WITH GUSTS TO 30 MPH...ACROSS SOUTHEAST WYOMING AND THE WESTERN
NEBRASKA PANHANDLE. THE WINDS WILL DIMINISH ON THURSDAY AND REMAIN
LIGHT THROUGH THE WEEKEND.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM...RJM
LONG TERM/AVIATION...TJT
Hazardous weather outlook, Dec 14, 4:13 AM MST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
413 AM MST WED DEC 14 2011
WYZ101-103>107-109>118-151115-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
413 AM MST WED DEC 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-151115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
413 AM MST WED DEC 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
RE/GC/ZF
In the hours before
Special weather statement, Dec 14, 12:27 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1227 PM MST WED DEC 14 2011
NEZ020-054-055-142200-
BANNER-KIMBALL-CHEYENNE-
INCLUDING THE CITIES OF...HARRISBURG...KIMBALL...SIDNEY
1227 PM MST WED DEC 14 2011
...WINDY CONDITIONS THIS AFTERNOON...
MODERATE WEST TO NORTHWEST WINDS WILL CONTINUE THROUGH 3 PM THIS
AFTERNOON. SUSTAINED SPEEDS OF 25 TO 30 MPH WITH GUSTS OF 35 TO 45
MPH ARE POSSIBLE DURING THIS TIME. WINDS WILL GRADUALLY EASE
THROUGH THE LATE AFTERNOON.
High Wind, North Snowy Range Foothills
- When
- December 14, 1:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Elk Mountain Fire Department responded to a jackknifed semi-rtuck on Interstate 80 near milepost 252. The semi hit the guardrail, ripping holes in the fuel tanks. An estimated 100 gallons of fuel spilled onto the westbound lanes of the interstate highway. No injuries were reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Michigan, December 14, 20111 death · 1 injured · $15,000 · 1 event
- Dense Fog in Wisconsin, December 14, 20115 events
- High Wind in Alaska, December 14, 201181 kt wind · 2 events
- Frost and Freeze in Oregon, December 14, 20111 event
- Dense Fog in Arizona, December 14, 20111 event
- Winter Storm in Alaska, December 14, 20111 event
- Hail in Texas, December 14, 2011$100 · 1 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353155.